Key result
Digoxin discontinuation and Fab fragments reverse junctional bradycardia, while spironolactone drives clinical improvement.
Why the study?
Serum digoxin level alone may fail as an independent guide in diagnosing digoxin toxicity when hypokalemia is present in premature infants with congestive heart failure due to left to right shunt.
Case Report (n=1)
In premature infants with heart failure and hypokalemia, normal serum digoxin levels do not rule out toxicity, and adding an aldosterone antagonist like spironolactone can be beneficial.
Refractory hypokalemia may indicate hyperaldosteronism in premature infants with shunt-related heart failure; leaves open the role of aldosterone blockade in this population.
Introduction Congestive heart failure due to left to right cardiac shunt is usually managed medically with diuretics, angiotensin converting enzyme inhibitors, and, in some cases, with the addition of digoxin. Case We report a 31-week gestation premature male infant who did not respond to such treatment and developed hyperaldosteronism and severe hypokalemia secondary to activation of the renin angiotensin aldosterone system. The hypokalemia was not responsive to intravenous KCL supplementation and induced digoxin toxicity despite a relatively normal digoxin level. The earliest signs of digoxin toxicity in the patient were junctional rhythm and bradycardia. The discontinuation of digoxin and the administration of digoxin specific immunoglobulin fragments (Fab) reversed those changes. The addition of spironolactone (an aldosterone antagonist) had a dramatic effect, resulting in clinical improvement of the patient coupled with normalization of Q4 serum and urine electrolytes. Conclusion Serum Digoxin level alone may fail as an independent guide in the diagnosis of digoxin toxicity when hypokalemia is present. In premature infants with congestive heart failure and hypokalemia, addition of an aldosterone antagonist should be considered.
No takes yet. Share an insight, caveat, or question.
Dasgupta et al. (2015) conducted a case report in Congestive heart failure due to a left to right shunt, digoxin toxicity (n=1). Digoxin specific immunoglobulin fragments (Fab) and spironolactone was evaluated on Reversal of digoxin toxicity signs and clinical improvement. Discontinuation of digoxin and administration of digoxin specific immunoglobulin fragments reversed junctional rhythm and bradycardia, while spironolactone led to clinical improvement.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: